Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

what to expect when stopping birth control
mrssanders posted:
I am 43 years old. I took variations of the same birth control for over 20 years, non stop. My Gynecologist always told me this would not cause any problems. In May of this year, he decided to switch me to sprintec for some reason. Within two weeks I started coughing uncontrollably, and after six weeks was diagnosed with pulmonary embolisms in both lungs. I am no longer taking any birth control. My doctor said the switch was not the cause, but I am convinced that it was. I have no other known risk factors. My question is: since I stopped the birth control, I had one period the following week. It was 2 1/2 months before the next and it has now been another 2 1/2 months with no sign of it coming. I am not pregnant. I had hot flashes and some other minor issues for the first 6 weeks after stopping the pill, but those have ended. Should I be worried? Is this the start of menopause? Or is it just my body taking a long time to get hormones balanced again? I otherwise feel fine. Should I call my doctor?
georgiagail responded:
It's important to remember that while you were on hormone containing birth control, it controlled when you bled, not your own body. Stopping this typically causes an episode of bleeding (similar to what would happen had you taken the week of placebo pills).

After that, it can take several months (and, in unusual cases, up to a year) for a normal menstrual cycle to return. In addition, if you had an irregular schedule before you began this type of birth control, you are likely to return to that same schedule after stopping these.

Nathalie18 responded:
I was on various birth control options for about six years. Last December I decided to be natural and find other ways of dealing with my difficult periods. When I went off birth control I had one period, then nothing at all for many months. My doctor eventually said that if I ever wanted my period back I would have to go back on birth control. I refused and decided to wait it out. the next week (middle of October) I got my period back! It was very lite, but it happened. I think in my case my body stopped producing so many hormones because of all the ones I was getting from my BC, so it needed time to regulate. I know doctors are not right about everything all the time. Switching BC could have been a shock to your body, stressed it and affected something in the body that triggered it.
mrssanders responded:
well after another 2 1/2 months of waiting, I did have another period - with a vengeance. MUCH heavier than anything I have ever experienced. So now I assume my body just has to figure out what is normal, and I'll just have to be surprised every month for a while until my hormones settle down.

Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.